# SDR SMTR20190508001

- Difficulty date: May 6, 2019
- Submitted: May 8, 2019
- Operation: General aviation
- Filed by: Summit Aviation Inc, repair station SMTR208I
- Aircraft: N87AG
- Make and model: Gippld GA8TC320
- Aircraft serial: GA8TC3201
- Aircraft time: 1,495 hours
- Engine: Lyc TIO540AH1A
- Engine time: 1,495 hours
- System (JASC): 7920 · Engine Oil Distribution (Airframe Furnished)
- Part: Oil System
- Part number: 471G00036AFCK007
- Condition: Defective
- Location: Engine
- Part time: 1,495 hours
- Stage of operation: TX
- How discovered: O
- Nature of condition: K
- Precautionary procedure: E

## Discrepancy

OIL COOLER RUPTURED DURING COLD ENGINE START. INVESTIGATION DETERMINED OIL PRESSURE EXPERIENCED BY THE OIL COOLER AT INITIAL COLD ENGINE START REACHED 425 PSI. ON A CALIBRATED TEST GAUGE TEE'D INTO THE OIL COOLER INLET LINE. RESEARCH DISCOVERED THE OIL COOLER IS PRESSURE TESTED TO 400 PSI WHEN MANUFACTURED. FURTHER INVESTIGATION DETERMINED THE REMOTE OIL FILTER INSTALLED ON THE AIRCRAFT AT TIME OF MANUFACTURE CONTRIBUTES TO THE EXCESSIVE OIL PRESSURE. REMOVED REMOTE FILTER AND INSTALLED ORIGINAL OIL FILTER ADAPTER AND FILTER DIRECTLY ON THE ENGINE. COLD OIL PRESSURE TO OIL COOLER DID NOT EXCEED 180 PSI.ON THE SAME PRESSURE GAUGE UNDER SIMILAR CIRCUMSTANCES. POINT OF INTEREST, OIL PRESSURE TO THE OIL COOLER AND OIL FILTER ON ENGINES IS PRIOR TO THE OIL PRESSURE REGULATOR THAT CONTROLS INTERNAL ENGINE OIL PRESSURE THAT IS DEPICTED ON THE OIL PRESSURE GAUGE IN THE AIRCRAFT. THE DIRECT OIL FILTER ADAPTER CONTAINS AN FILTER BY-PASS VALVE. THE REMOTE OIL FILTER CONTAINS A FILTER BY-PASS VALVE INTERNAL TO THE FILTER ITSELF. IT WOULD SEEM THESE TWO BY-PASS VALVES HAVE DIFFERENT AFFECTS ON COLD OIL PRESSURE. THE EXCESSIVE OIL PRESSURE WE OBSERVED WITH THE REMOTE FILTER INSTALLED COULD BE DUPLICATED WHEN TEMPERATURE WAS 50 F OR BELOW AND ENGINE RPM REACHED 1500 DURING START UP. IT WOULD SEEM THAT ALL THAT IS NEEDED TO OVER PRESSURIZE AND RUPTURE THE OIL COOLER WITH THE REMOTE FILTER INSTALLED IS THE RIGHT COMBINATION OF TEMPERATURE, OIL GRADE AND ENGINE RPM.
